The student news site of Carlmont High School in Belmont, California.

Scot Scoop News

The student news site of Carlmont High School in Belmont, California.

Scot Scoop News

The student news site of Carlmont High School in Belmont, California.

Scot Scoop News

New complications with over-the-counter drugs are identified

Many+Americans+are+taking+the+wrong+doses+of+over-the-counter+drugs%2C+and+it+may+be+having+dangerous+effects.
Jill Albertson
Many Americans are taking the wrong doses of over-the-counter drugs, and it may be having dangerous effects.

Acetaminophen is the active ingredient in the painkiller Tylenol, and though it may be very good at reducing or numbing one’s pain, a recent study shows that it may also make the user less empathetic.

Empathy is defined as the ability to understand and share the feelings of another. A recent study conducted by researchers at the Ohio State University and published in the scientific journal Social Cognitive and Affective Neuroscience found that “acetaminophen reduced empathy in response to others’ pain.” The data indicates that “participants who took acetaminophen consistently rated pain—both emotional and physical, and both their own and someone else’s—as less severe than those who took the placebo.”

This study, along with other hypotheses, raises questions about unknown effects of over-the-counter (OTC) drugs and how these drugs may be hurting consumers.

Junior Siobhan Ang said, “Hearing about that side effect does make me wonder what other side effects painkillers could potentially have, especially if someone is taking them often.”

Acetaminophen is a common drug ingredient in the U.S. It is found in more than 600 medicines including; cough, cold, and allergy relievers, and nearly a quarter of American adults use it weekly. When taken in excess, it can cause severe liver damage.

To avoid the loss of empathy and liver damage a consumer may consider avoiding Tylenol and acetaminophen-based drugs and take ibuprofen instead. This, however, isn’t much better as Aspirin, ibuprofen, and other non-steroidal, anti-inflammatory drugs (NSAIDs) can damage the user’s stomach lining. This damage can result in a peptic ulcer which is small painful sore that often occurs in the stomach.

Many of the dangers come from misuse of OTC drugs. Taking more than the recommended dosage can cause health complications.

Often, over-the-counter sleeping pills contain antihistamines. These pills can lose their effectiveness over time which can cause users to take more than the recommended dosage. This may result in daytime sleepiness, dizziness, and a thickening of bronchial secretions.

“It doesn’t seem like a big deal if you take one or two tablets when you’re in pain. Knowing the effects that taking too much medicine can have, I’ll look more carefully at the labels,” said sophomore Miguel Encarnacion.

The simple solution is to take the proper dosages, but despite warnings, 66 percent of Americans admit to taking more than the recommended amount at a single time, according to a study by the National Council on Patient Information and Education.

Concern arises when there are over 300,000 marketed OTC drug products that Americans could be misusing at the risk of their own health.

About the Contributors
Nate Godwin, Scot Scoop Editor
Nate Godwin lives in San Carlos with his parents, dog, and sister. He likes playing and listening to music and reading. @realnategodwin
Jill Albertson, Staff Writer
Jill Albertson is a junior who enjoys participating in the arts, including Carlmont Choirs, Carlmont Improv, and ACDA California Coastal Honor Choir. She has a passion for music and performing on the stage. Jill also enjoys spending time with her family and friends. @jillybean140

Comments (0)

We invite comments and responses to our content. Comments that are deemed appropriate and relevant will be published.
All Sort: Newest

Your email address will not be published. Required fields are marked *

Activate Search
The student news site of Carlmont High School in Belmont, California.
New complications with over-the-counter drugs are identified